Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 52, NWS Columbia, SC

June 9, 2014Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2014, 11:26 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2014, 11:26 PM EDT (03:26 UTC)
Expired
Jun 9, 2014, 11:44 PM EDT
In force
18 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS52 KCAE 100326
SVRCAE
SCC017-075-100415-
/O.NEW.KCAE.SV.W.0052.140610T0326Z-140610T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1126 PM EDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST SOUTH OF
  CAMERON. MOVEMENT WAS NORTHWEST 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON AREA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3368 8064 3347 8052 3346 8073 3355 8082
TIME...MOT...LOC 0325Z 232DEG 10KT 3354 8074

$$
2 follow-up statements
887 
WWUS52 KCAE 100332
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 PM EDT MON JUN 9 2014

SCC017-075-100415-
/O.CON.KCAE.SV.W.0052.000000T0000Z-140610T0415Z/
CALHOUN SC-ORANGEBURG SC-
1132 PM EDT MON JUN 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR ORANGEBURG AND CALHOUN COUNTIES...

AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED IN THE STATE ROAD 33 AREA
BETWEEN INTERSTATE 26 AND CAMERON.  MOVEMENT WAS EAST-NORTHEAST
NEAR 20 MPH. 

THE AREA AROUND CAMERON AND JUST SOUTH OF CAMERON IS IN THE PATH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US
AT CAEWX@NOAA.GOV

TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3349 8074 3355 8076 3368 8064 3347 8052
TIME...MOT...LOC 0329Z 247DEG 11KT 3354 8071

$$
756 
WWUS52 KCAE 100344
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1144 PM EDT MON JUN 9 2014

SCC017-075-100352-
/O.CAN.KCAE.SV.W.0052.000000T0000Z-140610T0415Z/
CALHOUN SC-ORANGEBURG SC-
1144 PM EDT MON JUN 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG AND CALHOUN
COUNTIES IS CANCELLED...

THE STORM PROMPTING THE WARNING HAS WEAKENING. RADAR INDICATES
THE STORM NO LONGER CONTAINS DAMAGING WIND OR HAIL. 

IT STILL CONTAINS DANGEROUS LIGHTNING.

REPORT DAMAGING WIND OR HAIL TO YOUR COUNTY SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US
AT CAEWX@NOAA.GOV

TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3349 8074 3355 8076 3368 8064 3347 8052
TIME...MOT...LOC 0342Z 247DEG 11KT 3356 8067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:00 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 10:00 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT MON JUN 9 2014

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN THE FORECAST AREA THROUGH
TUESDAY. THIS FEATURE PLUS A WARM...MOIST AND UNSTABLE AIR MASS
WILL KEEP THE CHANCE FOR MAINLY DIURNAL THUNDERSTORMS. BETTER
CHANCES OF RAIN WEDNESDAY INTO THURSDAY AS AN UPPER TROUGH MOVES
THROUGH THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
REGIONAL RADAR LOOP TONIGHT SHOWS MOST OF THE THUNDERSTORM
ACTIVITY HAS SHIFTED INTO THE EASTERN MIDLANDS. PRECIPITABLE
WATER VALUES REMAIN RELATIVELY HIGH AT 1.75 INCHES ACROSS MUCH OF
THE AREA. EXPECT STORMS TO GRADUALLY WEAKEN AND DIE OUT DUE TO
NOCTURNAL COOLING. ONLY A FEW ISOLATED STORMS REMAIN IN THE
UPSTATE OF SOUTH CAROLINA WHICH WILL LIKELY NOT MAKE IT INTO THE
FORECAST AREA. A QUASI-LINEAR CONVECTIVE SYSTEM OVER ALABAMA WILL
CONTINUE TO SHIFT EASTWARD OVERNIGHT. THE HRRR MODELS SHOWS
ACTIVITY WEAKENING AND REACHING THE NORTHERN MIDLANDS NEAR
DAYBREAK. EXPECT SOME LINGERING CLOUDS OVERNIGHT WITH LOWS IN THE
LOWER 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A CLOSED UPPER LOW WILL BE LOCATED OVER THE EASTERN PLAINS AND
MID MISSISSIPPI VALLEY WITH A DEVELOPING SURFACE LOW AND WARM
FRONT EXTENDING INTO THE OHIO VALLEY. UPPER LEVEL RIDGING WILL BE
OVER THE FORECAST AREA WITH FORECAST SOUNDINGS INDICATING WARM MID
AND LOW LEVELS WITH A BIT OF A CAPPING INVERSION. DESPITE MODERATE
INSTABILITY...THE LACK OF A TRIGGER AND ANY UPPER SUPPORT AND THE
INHIBITING ENVIRONMENTAL FACTORS SHOULD LIMIT CONVECTION AND WILL
CARRY SLIGHT CHANCE POPS. ANY STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE THOUGH WITH FAVORABLE MID LEVEL DRY AIR
AND WET BULB ZERO HEIGHTS SUPPORTIVE OF HAIL. WILL KEEP WARM
TEMPERATURES FOR TUESDAY WITH HIGHS IN THE MID...POSSIBLY SOME
UPPER...90S. OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S.

THE CHANCES OF CONVECTION INCREASE ON WEDNESDAY AS THE UPPER LOW
LIFTS NORTHEASTWARD INTO THE LOWER GREAT LAKES REGION AND THE UPPER
TROUGH AMPLIFIES.  STRENGTHENING SOUTHWESTERLY 850MB WINDS AND
SOUTHERLY 500MB WINDS WILL RESULT IN THE NORTHWARD TRANSPORT OF
MOISTURE INTO THE REGION WITH PWAT VALUES RISING TO AROUND 1.75
INCHES. THE THREAT FOR SEVERE THREAT WILL BE LIMITED GIVEN MOIST
FORECAST SOUNDINGS. WILL CARRY LIKELY POPS WEDNESDAY WITH DIMINISHING
POPS THROUGH THE OVERNIGHT HOURS AS CONVECTION WANES DUE TO LOSS
OF DAYTIME HEATING. TEMPERATURES ON WEDNESDAY WILL BE VERY WARM IN
THE AROUND 90.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ACTIVE WEATHER EXPECTED TO CONTINUE THURSDAY INTO FRIDAY AS UPPER
TROUGH SLOWLY MOVES THROUGH THE FORECAST AREA WITH PWAT VALUES
REMAINING AROUND 1.7 INCHES WITH MODERATE TO STRONG INSTABILITY. A
WEAK COLD FRONT WILL PUSH INTO THE AREA ON SATURDAY BUT WILL
LIKELY BECOME DIFFUSE OVER THE AREA. SOME WEAK UPPER RIDGING
RETURNS BY SUNDAY BUT LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH
THIS PERIOD AND EXPECT DAILY DIURNAL CONVECTION. TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
WEAK FRONTAL BOUNDARY STRETCHES ACROSS THE WESTERN PORTIONS OF THE
FORECAST AREA. THE BOUNDARY WILL PUSH EAST TODAY. WEAK CAP OVER THE
AREA MAY BREAK BY LATE AFTERNOON AND WITH A SHORTWAVE APPROACHING
FROM THE WEST...SOME CONVECTIVE DEVELOPMENT MAY BE POSSIBLE AFTER
22Z. CONFIDENCE IS STILL TOO LOW TO MENTION TSRA IN THE TAFS AT THIS
TIME. ANY CONVECTION THAT DEVELOPS SHOULD DIMINISH LATER IN THE
EVENING.

EXTENDED AVIATION OUTLOOK...SLIGHT CHANCE OF MAINLY DIURNAL
THUNDERSTORMS TUESDAY. INCREASING THUNDERSTORM CHANCES WEDNESDAY
THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 11:10 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1110 PM EDT MON JUN 9 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1110 PM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 9:10 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT MON JUN 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     COPE                    33.38N 81.01W
06/09/2014                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED SEVERAL SMALL LIMBS DOWN AND
            TWO LARGE LIMBS DOWN IN COPE. THEY ALSO
            REPORTED DIME SIZE HAIL. TSTM WND DMG
            DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 9, 9:20 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT MON JUN 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     4 N COPE                33.44N 81.01W
06/09/2014                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED LARGE LIMBS DOWN AND WIND
            GUSTS ESTIMATED TO BE FROM 50 TO 60 MPH.
            THEY ALSO REPORTED PEA SIZE HAIL. TSTM WND
            DMG DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, Jun 9, 9:29 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT MON JUN 9 2014

SCZ038-100230-
CLARENDON-
929 PM EDT MON JUN 9 2014

...STRONG THUNDERSTORM WILL IMPACT THE MANNING AREA OF CLARENDON COUNTY
THROUGH 1030 PM EDT...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF THE ALCOLU TO MANNING AREA OF
CLARENDON COUNTY. MOVEMENT WAS EAST AT 25 MPH.

THE STORM WILL LIKELY BRING WINDS OF 40 TO 50 MPH AND SMALL HAIL.

STRONGER WINDS ARE POSSIBLE. LISTEN FOR LATER STATEMENTS OR
POSSIBLE WARNINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3361 8007 3360 8036 3374 8040 3377 8039
      3379 8027 3381 8024 3387 7999
TIME...MOT...LOC 0127Z 255DEG 20KT 3371 8028
Local storm report, Jun 9, 9:44 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT MON JUN 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     1 WSW CORDOVA           33.43N 80.94W
06/09/2014                   ORANGEBURG         SC   911 CALL CENTER

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR
            THE INTERSECTION OF BLEWER ROAD AND DUNN
            ROAD. TSTM WND DMG DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 9, 10:06 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1006 PM EDT MON JUN 9 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     2 NNE CORDOVA           33.46N 80.91W
06/09/2014                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG
            CORDOVA ROAD NEAR THE CHATEAU HEIGHTS
            SUBDIVISION. TSTM WND DMG DURATION 2 MINUTES

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, Jun 9, 10:57 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1057 PM EDT MON JUN 9 2014

SCZ036-100330-
ORANGEBURG-
1057 PM EDT MON JUN 9 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 1130 PM EDT...

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...JUST EAST OF ORANGEBURG. MOVEMENT WAS EAST
NEAR 25 MPH AND TOWARD THE INTERSTATE 26 AREA AROUND ORANGEBURG.

THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3349 8092 3355 8073 3352 8070 3350 8068
      3339 8065 3339 8090
TIME...MOT...LOC 0255Z 254DEG 25KT 3348 8076

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:02 PM EDTSpecial Weather StatementCAESaluda28 min
Jun 9, 8:12 PM EDTSpecial Weather StatementCAECalhoun33 min
Jun 9, 8:37 PM EDTSpecial Weather StatementCAESumter23 min
Jun 9, 8:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Jun 9, 8:52 PM EDTSpecial Weather StatementCAEBamberg23 min
Jun 9, 8:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg51 min
Jun 9, 9:29 PM EDTSpecial Weather StatementCAEClarendon61 min
Jun 9, 10:11 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Jun 9, 10:17 PM EDTTornado WarningCAEOrangeburg19 min
Jun 9, 10:57 PM EDTSpecial Weather StatementCAEOrangeburg33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.